I have been diagnosed with schizoaffective disorder and recently started taking Invega (paliperidone). It has been working well for me but I occasionally see what looks like Invega tablets in the stool. Should I be concerned that I am not getting the whole dose of medication since the tablet is not dissolving?
A very common concern about long acting, slow release or extended-release medications is that a ghost tablet or capsule may appear in the stool. A ghost tablet contains only the outer shell of a pill without active ingredients. When this happens a person may worry the medication did not dissolve and did not work. Finding a pill in the stool is entirely normal for long acting medications. In a recent study, over half of the people taking a long acting form of Metformin for diabetes reported seeing ghost tablets in the stool. Invega is an extended-release product. It works like a little pump as it passes through the GI tract, slowly releasing the medication contained inside the tablet shell over a certain time period. The outer shell is then expelled upon defecation.
Many long acting, slow release or extended-release tablets or capsules (usually, but not always designated CR, SR, XL, ER, LA, etc.) are formulated to perform quite normally in this manner. It is important that the tablet be swallowed whole and not crushed, divided or chewed. If the tablet is not swallowed whole, the medication will stop being long acting and will release its contents all at once. This may result in an increase in side effects or loss of effectiveness of the medication. It is important for all members of a person’s healthcare team to discuss and understand ghost tablets of long acting medications.
Author: Steven Burghart, DPh, MBA, BCPP
Support NAMI to help millions of Americans who face mental illness every day.Donate today
Inspire others with your message of hope. Show others they are not alone.Share your story
Become an advocate. Register on NAMI.org to keep up with NAMI news and events.Join NAMI Today